Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side effects on Sustiva
Oct 8, 2009

Dear doctor, I started my HIV treatment a month ago and I am on Sustiva and Kivexa taking medication only once a day before going to bed on an empty stomach. The first 2 weeks I was very dizzy, drowsy and had headaches. This disapeared after 2 weeks. I have been on them for a month now but feel no further improvment in the other side effects. I still feel tired, sad, have strange dreams and I anxienty. Especially in the last 2 weeks I get upset and angry about little things and it has happened a couple of times that I had to cry without any reason. I was never like this before and I am wondering if I should think of changing treatment or if I should wait longer especially as I can not see any stable trend of improvement.

Could I change to Nevirapine or Lopinavir instead of Sustiva?

I am also very afraid of fat loss and fat gain is also a concern. I have recently read a study that relates Sustiva with fat loss. How big is the risk of fat loss/gain if I take Sustiva? Could I reduce it if I took Nevirapine or Lopinavir instead? Do you know if I could reduce the risk of fatloss if I changed from Kivexa to Truvada? I read that Kivexa hat a sligthly higher risk in a study than Truvada.

I am also taking Propecia against hair loss since 8 years and its working good. I read that Sustiva can lower blood levels of propecia. Do you know if this is also the case for Kivexa, Truvada, Nevirapine or Lopinavir? My doctor did not know about this.

Sorry for asking that many questions but I am trying to find out what the best option is for me. I have been reading a lot in Thebody.com and I appreciate your help!

Response from Dr. Henry

If you are still having problems with possible side effects from efavirenz after 4+ weeks a switch to nevirapine or lopinavir/ritonavir is worth discussing. Also-for some patients the dose of efavirenz can be adjusted (often after checking blood levels and if high decrease dose). Those other options are generally likely to be as fat friendly or maybe even more so than efavirenz (in the case of nevirapine). Propecia. Nevirapine can decrease Propecia levels-lopinavir probably has less of an effect. KH



Previous
side effects
Next
taking atripla differently

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement